Epilepsy and the Menopause

Epilepsy and the Menopause by Sinead Murphy, Community Epilepsy Specialist Nurse first published in Epilepsy News Issue 27 - Autumn 2004
 

In recent articles I focused on epilepsy and motherhood. However, as women get older and focus on their health and its management, more questions are being asked about the relationship between epilepsy and the menopause.

There is scant literature about the effects of epilepsy on the menopause or the effects of the hormonal changes on the menopause and epilepsy. The menopause is a time of hormonal upheaval and physical change. Some women develop epilepsy at this time, while others see the end of a history of seizures. The big question most women have is whether hormone replacement therapy (HRT) could help. Some suggest that provided it is clinically indicated, menopausal and post-menopausal women with epilepsy should receive hormone replacements, as this therapy appears to have beneficial effects.

Does epilepsy affect the age of menopause?
Menopause is said to be when a woman's ovaries stop working. It usually happens on average between the ages of 40-50 years. There is some evidence that it may occur in a minority of women with epilepsy, especially those with catamenial epilepsy (worsening of seizures near the time of menstruation) or high seizure rates. Most women with epilepsy experience menopause at about the same age as other women.

How does the menopause affect seizures?
We know that hormones produced by the ovaries including oestrogen reduce around the time of the menopause, therefore leading to a change in seizure pattern. Oestrogen can increase seizure activity but progesterone can reduce it, so when levels of both hormones decrease, the seizure control can be disturbed.

What about hormone replacement therapy?
Hormone replacement therapy (HRT) after menopause is controversial for many reasons. It is effective against the common direct complaints of menopause, such as hot flushes, vaginal dryness, and difficulty sleeping. It also seems to prevent osteoporosis, which can be of particular importance especially if you have been prescribed enzyme-inducing medications, which may contribute to softening of the bones these include phenytoin (Epanutin), carbamazepine (Tegretol), Primadone (Mysoline) phenobarbitone , Trileptal (Oxcarbazepine) and Topamax (Topiramate). But like all medications HRT too has some side effects and this should be discussed with your GP and Neurologist prior to commencing the treatment. Women who take these medications should be especially careful to get enough calcium, vitamin D, avoid smoking and should exercise to keep their bodies strong. Calcium and vitamin D supplement can also be prescribed. It is well worth finding out as much as you can about the various forms of HRT in order to help you make the right decision.